Couldn't find what you looking for?

TRY OUR SEARCH!

I take Metformin and dont really have any problems with it, guess I have been on it a long time now. In the next fortnigt I have to go for a CT scan. A friend mentioned that I shouldnt take metformin when I have a CT scan but I have never heard of this before. Is my friend right? and if so why should I not take metformin?

Loading...

Metformin should be stopped on the day of your CT scan, this is because the dye used for the CT scan, known as contrast, can temporarily reduce kidney function. The metformin should be withheld until your doctor tells you it is safe to start taking it again. This is usually after 48 hours. you will need to do a kidney function test and get the results before restarting, but liase with your doctor to make sure he/ she is happy for you to restart.

The kidneys excrete metformin and a build up can cause a toxic accumulation which may lead to lactic acidosis. Lactic acidosis is a very serious complication and can cause a myriad of problems and if left untreated can even be fatal. 

Reply

Loading...

User avatar
New Hope
17 posts

I second what Beccabee is telling you. But be aware that sometimes doctors forget to put you back on metformin--you may have to remind them, especially if you switch primary care providers.
Reply

Loading...


If one is going for contract induced CT Scan, it is advisable to stop metformin one week prior to appointment.
However if with Plain CT Scan (Without contrast) one may continue metformin.
Reply

Loading...